Alert archive / Wisconsin / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

May 30, 2011Polk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at May 30, 2011, 10:52 AM CDT for Polk County, Wisconsin. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2011, 10:52 AM CDT (15:52 UTC)
Expired
May 30, 2011, 11:30 AM CDT
In force
38 min
Issued by
NWS Twin Cities, MN

County Polk County, WI

The radar

The Minneapolis radar (KMPX), 120 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 11:10 AM CDTHAIL 0.756 Ese Dresser, WI
May 30, 11:35 AM CDTHAIL 14 W Turtle Lake, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.9 hours before the alert went out and 350 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2011-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2011-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-800 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WWUS83 KMPX 301552
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1052 AM CDT MON MAY 30 2011

MNZ053-063-WIZ014-015-023-301630-
BARRON-CHISAGO-POLK-ST. CROIX-WASHINGTON-
1052 AM CDT MON MAY 30 2011

AT 1042 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF OSCEOLA. THIS STORM WAS MOVING
NORTHEAST AT 50 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WANDEROOS.
  DERONDA.
  BALSAM LAKE.
  RANGE.
  TURTLE LAKE.
  COMSTOCK.

LAT...LON 4565 9240 4559 9155 4520 9244 4529 9279
TIME...MOT...LOC 1552Z 234DEG 44KT 4533 9250

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 30, 7:16 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 30, 7:16 AM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
716 AM CDT MON MAY 30 2011

.DISCUSSION...SENT EARLY AT 138 AM CDT MON MAY 30 2011

CONVECTION CONTINUES TO DEVELOP ALONG THE NOSE OF THE INCREASING
LOW LEVEL JET ACROSS IA/SD/S MN EARLY THIS MORNING. COMPLEX IN
SD/FAR SW MN HAS SOME INDICATION OF A NE TRAJECTORY ACROSS S...EC
MN BY MORNING. HOWEVER...INCREASING ELEVATED CAP WILL EVENTUALLY
WIN OVER BY MORNING AS THE MAIN CONVECTION MOVES N/NE ACROSS
CENTRAL/N MN.

ALTHOUGH SOME CONVECTION WILL LIKELY LINGERING THRU 15Z-18Z ACROSS
PORTIONS OF N/NE FA...WILL SEE HOW THE CONVECTION EVOLVES OVER THE
NEXT FEW HRS IF WE NEED A MORNING POP/WX GROUP. ONCE THE CAPPING
INVERSION TAKES OVER...IT WILL NOT BE UNTIL LATE THIS AFTN/EVENING
THAT ANY TYPE OF TSRA/SHRA DEVELOP ACROSS OUR FA. BEST BET IS TO
CONTINUE HIGHER POPS IN THE FAR W...AND HOLD OFF UNTIL AFTER 3Z.
CONFIDENCE IS VERY LOW ON THE INITIATION OF CONVECTION TO THE WEST
LATE THIS AFTN/EVENING...SO WILL LIKELY STICK WITH CURRENT POPS/WX
GRIDS THIS EVENING/OVERNIGHT.

AS THE CONVECTION MOVES FURTHER EAST ACROSS E MN...IT WILL LIKELY
BUMP INTO THE DRIER MID LEVELS AND ASSOCIATED CAP. BUT WITH THE
DYNAMICS ASSOCIATED WITH THE INITIAL CONVECTION ACROSS THE EASTERN
DAKOTAS/WESTERN MN...IT WILL LIKELY HAVE AT LEAST 30-60%
COVERAGE ACROSS THE EAST AFTER 06Z-09Z.

SVR WX PARAMETERS AND LATEST SPC DAY 1 HAS A MODERATE RISK OF SVR
TSRA ACROSS THE FAR WESTERN FA...SO WILL HIGHLIGHT MORNING HWO ON
THIS POTENTIAL. FURTHER TO THE EAST...DIURNAL AFFECTS WILL LEAD TO
LESS CHC OF SVR WX. BUT...DUE TO THE STRONG WNDS AT MID
LEVELS...AN INCREASING CHC OF WND DAMAGE IS POSSIBLE AS THE
COMPLEX WILL LIKELY SURGE EASTWARD ACROSS THE REGION. AFT TUE
MORNING...WITH RESIDUAL MOISTURE/SHRA TO THE EAST...A BREAK IN THE
RAINFALL IS EXPECTED.

THE MEAN UPPER FLOW AND MODEL TRENDS HAVE THE UPPER RIDGE
CONTINUING ACROSS THE SE U.S. HOWEVER...IT SEEMS THAT THIS RIDGE
IS BUILDING ACROSS THE CENTRAL U.S. BY THE END OF THE WEEK WHICH
LEADS TO A STRONGER CAPPING INVERSION LIKELY IN THE MIDWEST. HOW
FAR NORTH THIS CAP MOVES WILL DETERMINE THE AMT OF CONVECTION BY
THE END OF THE WEEK. BASED ON CURRENT TRENDS...THE BEST CHC OF
SHRA/TSRA WILL BE THU...WITH AN INCREASING TREND OF LESS
CONVECTION BY THE END OF THE WEEK...AND INTO THE WEEKEND. THE BEST
CHC WILL BE ALONG THE WESTERN/NORTHERN EXTEND OF THIS UPPER RIDGE
WHICH IS EXPECTED TO CONTINUE THRU EARLY THE FOLLOWING WEEK. WITH
THIS TYPE OF PATTERN...TEMPS WILL LIKELY BE NEAR OR ABV NORMAL FOR
A CHG...WITH MORE HUMID CONDITIONS DEVELOPING. ..JLT..

&&

.AVIATION... /12Z TAF ISSUANCE/
THE MAIN CHALLENGE TODAY...WILL DEPEND ON THE POSITION OF THE WARM
FRONT. THE FRONT IS FORECAST TO LIFT NORTHWARD INTO NORTHERN
MINNESOTA WELL NORTH OF MOST OF OUR TAF SITES BY MID AFTERNOON.
CEILINGS JUST AHEAD OF THE FRONT...WILL VARY FROM 1500-3500 FEET AGL
WITH PATCHY AREAS CLOSE TO THE VICINITY OF THE FRONT BELOW 1000 FEET
AGL. THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF SOUTHWEST AND
CENTRAL MN THIS MORNING...BUT SHOULD BEGIN TO WADE DOWN AS LOW LEVEL
JET WEAKEN OVER THE AREA. UPPER LEVEL JET OVER CENTRAL PLAINS INTO
NORTH DAKOTA...SHOULD REKINDLE NEW CONVECTION OVER THE EASTERN
DAKOTAS LATER TODAY. THE THUNDERSTORM COMPLEX IS EXPECTED TO ROLL
INTO WESTERN MN INTO THE WESTERN GREAT LAKES TONIGHT. SOUTH OF THE
FRONTAL BOUNDARY ANTICIPATE SCATTERED CLOUDS ROUGHLY AT OR ABOVE
5000 FEET AGL WITH INCREASING SOUTH-SOUTHEAST WINDS 15 TO 25 KNOTS.
A COLD FRONT WILL SWING THROUGH MUCH OF THE FORECAST AREA BY 12Z
TUESDAY. CONDITIONS BECOMING VFR OR LVFR BEHIND THE FRONT.

KMSP...
LOW CLOUDS WILL CONTINUE TO BREAKUP AND DISSIPATE OVER THE AREA THIS
MORNING. SCATTERED CLOUDS AT OR ABOVE 5000 FEET AGL THIS AFTERNOON.
TSRA SHOULD HOLD OFF UNTIL THIS EVENING OR OVERNIGHT.
SOUTHEAST-SOUTH WINDS INCREASING TO 15 TO 25 KNOTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, May 30, 9:08 AM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
908 AM CDT MON MAY 30 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
310945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
908 AM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EAST CENTRAL
MINNESOTA THIS MORNING.  NO SEVERE WEATHER IS EXPECTED WITH THESE
STORMS.

LATER THIS AFTERNOON AND EVENING...STRONG TO SEVERE THUNDERSTORMS
WILL BE LIKELY IN WEST CENTRAL MINNESOTA...WITH SEVERE THUNDERSTORMS
POSSIBLE ACROSS THE REST OF CENTRAL AND SOUTHERN MINNESOTA
OVERNIGHT. THE MAIN HAZARD WILL BE LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE IN WEST CENTRAL
MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY...AND THROUGH
FRIDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WEST
CENTRAL MINNESOTA LATER TODAY...AND ACROSS THE REST OF SOUTHERN
AND CENTRAL MINNESOTA THIS EVENING.

In the hours before

Local storm report, May 30, 10:15 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1015 AM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     HAIL             1 N ROSEVILLE           45.03N 93.15W
05/30/2011  E0.75 INCH       RAMSEY             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 30, 10:23 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1023 AM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     HAIL             RICHFIELD               44.88N 93.28W
05/30/2011  E1.25 INCH       HENNEPIN           MN   TRAINED SPOTTER

            MOSTLY SMALL HAIL. ONE PEICE WAS ROUGHLY THIS SIZE.

&&

CARLYON
Local storm report, May 30, 10:33 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1033 AM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     HAIL             VADNAIS HEIGHTS         45.06N 93.07W
05/30/2011  M0.75 INCH       RAMSEY             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 30, 10:36 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1036 AM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     HAIL             CARVER                  44.76N 93.63W
05/30/2011  M0.75 INCH       CARVER             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 30, 10:48 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1048 AM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             2 N MARINE ON ST CROIX  45.23N 92.77W
05/30/2011  M0.50 INCH       WASHINGTON         MN   TRAINED SPOTTER

&&

CARLYON
Special weather statement, May 30, 10:52 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1052 AM CDT MON MAY 30 2011

MNZ053-063-WIZ014-015-023-301630-
BARRON-CHISAGO-POLK-ST. CROIX-WASHINGTON-
1052 AM CDT MON MAY 30 2011

AT 1042 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF OSCEOLA. THIS STORM WAS MOVING
NORTHEAST AT 50 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WANDEROOS.
  DERONDA.
  BALSAM LAKE.
  RANGE.
  TURTLE LAKE.
  COMSTOCK.

LAT...LON 4565 9240 4559 9155 4520 9244 4529 9279
TIME...MOT...LOC 1552Z 234DEG 44KT 4533 9250

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:55 AM CDTSevere Thunderstorm WarningMPXBrown, Redwood50 min
May 30, 3:17 AM CDTSpecial Weather StatementMPXDouglas, Pope43 min
May 30, 3:23 AM CDTSpecial Weather StatementMPXMcLeod52 min
May 30, 3:42 AM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Meeker, Wright51 min
May 30, 4:20 AM CDTSpecial Weather StatementMPXAnoka, Hennepin, Ramsey40 min
May 30, 4:23 AM CDTSpecial Weather StatementMPXYellow Medicine52 min
May 30, 4:51 AM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville, Sibley, Wright54 min
May 30, 4:56 AM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine64 min
May 30, 5:19 AM CDTSpecial Weather StatementMPXHennepin41 min
May 30, 5:40 AM CDTSpecial Weather StatementMPXWright50 min
May 30, 6:03 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker42 min
May 30, 6:50 AM CDTSpecial Weather StatementMPXWright40 min
May 30, 7:31 AM CDTSpecial Weather StatementMPXAnoka, Isanti44 min
May 30, 10:07 AM CDTSpecial Weather StatementMPXAnoka, Carver, Chisago, Hennepin, Ramsey, Scott38 min
May 30, 10:25 AM CDTSevere Thunderstorm WarningMPXAnoka, Carver, Chisago, Dakota, Hennepin, Ramsey and 2 more50 min
May 30, 10:40 AM CDTRiver Flood WarningMPXRedwood11 hr
May 30, 10:40 AM CDTRiver Flood WarningMPXChippewa, Lac qui Parle, Yellow Medicine14 days
May 30, 10:40 AM CDTRiver Flood WarningMPXCarver4 days
May 30, 12:47 PM CDTSevere Thunderstorm WarningMPXGoodhue27 min
May 30, 12:56 PM CDTSevere Thunderstorm WarningMPXWashington34 min
May 30, 1:25 PM CDTSevere Thunderstorm WarningMPXGoodhue, Rice, Steele35 min
May 30, 2:43 AM CDTSpecial Weather StatementMPXBarron47 min
May 30, 11:45 AM CDTSpecial Weather StatementMPXBarron30 min
May 30, 1:34 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Polk, Saint Croix26 min
May 30, 2:16 PM CDTSpecial Weather StatementMPXDunn44 min
May 30, 2:45 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn, Rusk35 min

Nearby

Special Weather Statements in Wisconsin, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.